0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Ziprasidone Alternative for Olanzapine-Induced Hyperglycemia
BARUCH SPIVAK, M.D.; SAYED S. ALAMY, M.D.; L. FREDRIK JARSKOG, M.D.; BRIAN B. SHEITMAN, M.D.; JEFFREY A. LIEBERMAN, M.D.
Am J Psychiatry 2002;159:1606-1606. doi:10.1176/appi.ajp.159.9.1606

To the Editor: Among currently available atypical antipsychotic agents, clozapine and olanzapine are most often associated with clinically problematic weight gain and new-onset type 2 diabetes mellitus (1). Ziprasidone, a benzisothiazolylpiperazine, is a relatively new atypical antipsychotic that has been shown to be less likely to produce weight gain (2). We report on a patient with olanzapine-induced weight gain and type 2 diabetes whose blood glucose level returned to normal after he discontinued olanzapine and started treatment with ziprasidone.

Mr. A, a 42-year-old man with a 22-year history of paranoid schizophrenia, was admitted to a state psychiatric hospital in a psychotic condition. Three years earlier, after initiation of olanzapine at 20 mg/day, he had gained 15 lb and developed hyperglycemia. His fasting blood glucose level had fluctuated from 114 to 266 mg/dl for the past 2 ½ years. To control his diabetes, he was treated with dietary restrictions and metformin, 500 mg b.i.d.

Upon admission Mr. A’s olanzapine regimen, 20 mg/day, was continued. After 8 weeks of inpatient treatment, his fasting blood glucose level remained at an abnormal level (150 mg/dl), despite dietary restrictions and metformin treatment, and his weight remained unchanged, at 215 lb (body mass index=30). Ziprasidone was initiated and titrated up to 120 mg/day while his olanzapine dose was tapered and then discontinued. Because of Mr. A’s complaints of dizziness and sleepiness, his dose of ziprasidone was reduced to 100 mg/day.

Four days after he stopped taking olanzapine, Mr. A’s fasting blood glucose level dropped to 73 mg/dl and remained within the normal range and stable (from 73 to 83 mg/dl) for three consecutive measurements over the next few days. Metformin therapy was tapered to 500 mg/day and then stopped. During 5 weeks of follow-up with ziprasidone therapy, Mr. A’s psychotic symptoms substantially improved (his score on the Positive and Negative Syndrome Scale fell from 117 to 83), and he was discharged from the hospital with a fasting glucose blood level of 73 mg/dl and an unchanged weight.

We found 16 case reports describing new-onset diabetes associated with olanzapine treatment (1, 3). In some cases, hyperglycemia resolved after olanzapine was discontinued, and no further treatment was needed. However, the majority of the patients still required insulin therapy or oral hyperglycemic medication (1, 3).

It has been suggested that ziprasidone’s unique combination of relatively low histamine H1 affinity and potent serotonin 5-HT1A agonist activity may be responsible for its lower propensity for weight gain (2) and, possibly, abnormalities in glucose-insulin homeostasis. This case suggests that ziprasidone may be a useful alternative for patients with antipsychotic-induced hyperglycemia.

Liebzeit KA, Markowitz JS, Caley CF: New onset diabetes and atypical antipsychotics. Eur Neuropsychopharmacol  2001; 11:25-32
[PubMed]
[CrossRef]
 
Tandon R: Introduction: ziprasidone appears to offer important therapeutic and tolerability advantages over conventional, and some novel, antipsychotics. Br J Clin Pharmacol 2000; 49(suppl 1):1S-3S
 
Bettinger TL, Mendelson SC, Dorson PG, Crismon ML: Olanzapine-induced glucose dysregulation. Ann Pharmacotherapy  2000; 34:865-867
[CrossRef]
 
+

References

Liebzeit KA, Markowitz JS, Caley CF: New onset diabetes and atypical antipsychotics. Eur Neuropsychopharmacol  2001; 11:25-32
[PubMed]
[CrossRef]
 
Tandon R: Introduction: ziprasidone appears to offer important therapeutic and tolerability advantages over conventional, and some novel, antipsychotics. Br J Clin Pharmacol 2000; 49(suppl 1):1S-3S
 
Bettinger TL, Mendelson SC, Dorson PG, Crismon ML: Olanzapine-induced glucose dysregulation. Ann Pharmacotherapy  2000; 34:865-867
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
APA Practice Guidelines > Chapter 4.  >
APA Practice Guidelines > Chapter 4.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 33.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 1.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles